Hail, Culberson
- When
- August 20, 2:15 PM CST
- Where
- Culberson County, Plateau
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.070, -104.550
Penny size hail was reported along Interstate 10 in Plateau.
High instability, moderate shear, and adequate low level moisture contributed to severe thunderstorm development along the Guadalupe Mountains as an upper level disturbance moved south through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
High instability, moderate shear, and adequate low level moisture contributed to severe thunderstorm development along the Guadalupe Mountains as an upper level disturbance moved south through the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 20, 1:14 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 214 PM CDT MON AUG 20 2007 .SHORT TERM... A COUPLE OF SHORTWAVE TROUGHS...ONE OVER THE LOWER TRANS PECOS AND THE OTHER OVER EASTERN NEW MEXICO...WILL CONTINUE TO TRANSLATE SOUTH AND SOUTHWESTWARD AROUND THE EASTERN FRINGE OF AN UPPER LEVEL RIDGE CENTERED OVER EASTERN ARIZONA AND WESTERN NEW MEXICO THIS AFTERNOON. EXPECT THESE WAVES TO SPARK THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING ALONG A SURFACE TROUGH THAT EXTENDED FROM EASTERN NEW MEXICO...SOUTH TO THE BIG BEND REGION. MID LEVEL LAPSE RATES OVER 7 C/KM WILL AID THIS DEVELOPMENT...WHILE AMPLE MOISTURE AND DAYTIME HEATING THESE AREAS WILL RESULT IN CAPES OF LEAST 2000 J/KG. SINCE 0 TO 6 KM BULK SHEAR VECTORS WILL BE AT LEAST 30 KT...AND UP TO 40 KT...EXPECT SOME OF THE STORMS TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. HEAVY RAIN AND LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE. EXPECT STORMS TO DEVELOP/LAST INTO THE EVENING...ESPECIALLY OVER SOUTHEASTERN NEW MEXICO WHERE A 40 KT H85 JET COULD INSTIGATE/PROPAGATE DEVELOPMENT. STORMS SHOULD MOVE OFF TO THE SOUTHWEST IN FLOW AROUND THE UPPER RIDGE/S PERIPHERY AND GRADUALLY DECREASE IN COVERAGE AND INTENSITY THIS EVENING. ADJUSTED MINIMUM TEMPERATURES UPWARD A LITTLE CONSIDERING CLOUD COVER AND SURFACE WINDS REMAINING AT LEAST IN THE 5 TO 10 MPH RANGE OVERNIGHT. .LONG TERM... THE MAIN FOCUS FOR THE LONG TERM WILL CONTINUE TO BE THE TUTT LOW AND HURRICANE DEAN. THE TUTT LOW IS PROGGED TO BE OVER THE LOWER VALLEY BY 12Z TUESDAY AS HURRICANE DEAN CROSSES THE YUCATAN PENINSULA. THE TUTT LOW IS EXPECTED TO OPEN INTO AN INVERTED TROUGH AS IT APPROACHES THE BIG BEND REGION BY 12Z WEDNESDAY. MODELS ARE NOT PROGGING MUCH PRECIPITATION WITH THIS SYSTEM... HOWEVER WILL CONTINUE TO CARRY LOW POPS OVER THE SOUTHERN CWA INCLUDING THE HIGHER ELEVATIONS. HURRICANE DEAN IS PROGGED BY THE GFS TO MOVE IN A WESTERLY DIRECTION ACROSS NORTHERN MEXICO REMAINING TO FAR SOUTH TO HAVE MUCH EFFECT ON THE CWA. THE NAM MOVES DEAN FARTHER NORTH WHICH WOULD PRODUCE PRECIPITATION OVER THE SOUTHERN CWA. WILL STAY CLOSER TO THE GFS AS IT IS IN BETTER AGREEMENT WITH THE EUROPEAN AND THE UKMET MODELS. WILL CONTINUE TO CARRY LOW POPS IN THE FORECAST ESPECIALLY FOR THE SOUTHERN AND WESTERN CWA FOR ANY CHANGE IN DEANS PATH AND FOR MOISTURE THAT WILL STREAM OVER THE AREA FROM THE STORM. MOST OF THE MOISTURE IS EXPECTED STREAM OVER THE WESTERN CWA AROUND THE WESTERN FRINGE OF AN UPPER HIGH THAT IS PROGGED TO BUILD INTO THE AREA FROM THE EAST. HIGH TEMPERATURES WILL BE AT OR BELOW NORMAL THROUGH MOST OF THE LONG TERM DUE TO CLOUD COVER AND THE MIGRATION OF THE THERMAL RIDGE TO THE WEST. HIGHS WILL RANGE FROM THE UPPER 80S AND LOW 90S NORTHEAST TO THE MID AND UPPER 90S IN THE SOUTH. LOWS WILL RANGE IN THE UPPER 60S TO LOWER 70S MOST AREAS AS WINDS AND CLOUD COVER INHIBIT RADIATIONAL COOLING. A WEAK COLD FRONT IS PROGGED TO APPROACH THE CWA FROM THE NORTH EARLY NEXT WEEK. GFS TRIES TO BREAK OUT PRECIPITATION WITH THIS FRONT. THIS PRECIPITATION COULD EFFECT THE NORTHERN CWA IF THE FRONT MOVES FAR ENOUGH TO THE SOUTH. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 72 92 71 90 / 10 10 10 10 CARLSBAD NM 70 98 70 95 / 30 20 20 10 DRYDEN TX 74 93 71 92 / 20 10 10 20 FORT STOCKTON TX 75 94 70 92 / 20 20 10 10 GUADALUPE PASS TX 69 92 66 89 / 30 20 20 10 HOBBS NM 68 96 67 93 / 20 10 10 10 MARFA TX 61 90 61 85 / 30 20 10 10 MIDLAND INTL AIRPORT TX 73 93 70 91 / 10 10 10 10 ODESSA TX 74 93 71 91 / 10 10 10 10 WINK TX 76 99 74 96 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 67/54
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1111 AM CDT MON AUG 20 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211615- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 1111 AM CDT MON AUG 20 2007 /1011 AM MDT MON AUG 20 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE GUADALUPE MOUNTAINS AND ADJACENT SOUTHEAST NEW MEXICO PLAINS...SOUTHWARD THROUGH THE UPPER TRANS PECOS...VAN HORN AREA...MARFA PLATEAU... DAVIS AND GLASS MOUNTAINS...PRESIDIO VALLEY AND BIG BEND REGION. MORE ISOLATED SHOWERS AND STORMS WILL BE POSSIBLE JUST EAST OF THE ABOVE AREAS. SOME OF THE THUNDERSTORMS COULD BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE STRONGER STORMS WILL ALSO BE CAPABLE OF LOCALLY HEAVY RAINFALL. LOCALIZED FLASH FLOODING COULD BE A CONCERN IN AND NEAR THE DAVIS MOUNTAINS...AND OVER PORTIONS OF THE STOCKTON PLATEAU AND SOUTHEAST NEW MEXICO PLAINS WHERE HEAVY RAINFALL OCCURRED YESTERDAY. STORMS COULD LAST INTO THE EVENING HOURS... ESPECIALLY OVER SOUTHEASTERN NEW MEXICO. AFTERNOON HIGH TEMPERATURES WILL BE VERY HOT AND MUGGY AGAIN TODAY. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD BE CAUTIOUS AS DEHYDRATION AND HEAT RELATED ILLNESS CAN OCCUR QUICKLY. DRINK PLENTY OF FLUIDS AND WEAR LIGHT WEIGHT...LIGHT COLORED CLOTHING AND ALLOW SUFFICIENT BREAKS IN ACTIVITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 255 PM CDT MON AUG 20 2007 TXZ057-074-202030- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- 255 PM CDT MON AUG 20 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL CULBERSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER KENT AT 255 PM CDT...MOVING SOUTHWEST AT 10 MPH. HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE. PEOPLE IN SOUTH CENTRAL CULBERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The El Paso radar (KEPZ), 222 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
1 hail. Local standard time, as filed.
Penny size hail was reported along Interstate 10 in Plateau.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53202.